Alert archive / Florida / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 53, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 23, 2004, 3:39 PM EDT for Saint Lucie County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2004, 3:39 PM EDT (19:39 UTC)
- Expired
- Jun 23, 2004, 4:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Saint Lucie County, FL
The radar
The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 7.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1699 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 231939
SVRMLB
FLC111-232030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
335 PM EDT WED JUN 23 2004
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ST. LUCIE COUNTY
IN EAST CENTRAL FLORIDA
* UNTIL 430 PM EDT
* AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS FROM NEAR SAINT LUCIE WEST TO 9
MILES SOUTHWEST OF PORT SAINT LUCIE. THE STORMS WERE DRIFTING
INLAND AT 5 MPH.
THESE STORMS WRE ALSO PRODUCING EXCESSIVE LIGHTNING.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.
LAT...LON 2746 8036 2737 8039 2722 8043 2722 8065
2737 8056 2749 8036 2749 8032
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:30 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 23, 2:30 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 230 PM EDT WED JUN 23 2004 .DISCUSSION...DRY AIR JUST ABOVE THE SURFACE IS MIXING DOWN TO THE SFC PRODUCING LOWER DEWPOINTS THAN WE HAVE SEEN IN A WHILE AND SPARSE RAGGED-LOOKING CU. CLEARLY THIS DOES NOT BODE WELL FOR HIGH RAIN/STORM CHANCES THRU THE EVENING. MOISTURE INCREASES AS YOU GO NORTH...WHERE STRONG STORMS HAVE DEVELOPED AND HAVE PUT OUT AN OUTFLOW BOUNDARY WHICH IS ENTERING NORTHERN VOLUSIA. AS EXPECTED EAST COAST SEA BREEZE HAS DEVELOPED FROM THE CAPE SOUTHWARD BUT NO CONVECTION OCCURRING ALONG IT AT THIS TIME. PRIMARY CONCERN FOR STORMS IS VOLUSIA COUNTY WHERE SEA BREEZE IS LIKELY SITTING JUST OFFSHORE. INTERACTION BETWEEN OUTFLOW FROM NORTHERN CONVECTION AND SEA/LAKE BREEZE BOUNDARIES MAY PROVIDE ENOUGH LOW LEVEL FORCING TO GENERATE A STORM OR TWO OVER NORTHERN LAKE/VOLUSIA COUNTIES. ALTHOUGH COVERAGE OF ANY STORMS WILL BE LOW...THERE IS ENOUGH INSTABILITY TO ALLOW ANY STORM TO GO SEVERE WITH DAMAGING DOWNBURST WINDS. BUT CANT JUSTIFY MORE THAN 20% POP THRU THE EVENING ACROSS NORTH HALF OF FA WHERE AN EAST/WEST BREEZE COLLISION COULD MUSTER ENOUGH INSTABILITY TO PRODUCE A STORM. ISOLATED STORMS ALSO POSSIBLE NEXT FEW HOURS AROUND LAKE OKEECHOBEE AS THE EAST COAST BREEZE INTERACTS WITH THE LAKE OKEE BREEZE. AGAIN...COVERAGE NOT HIGH BUT SEVERE POTENTIAL IF STORM CAN DEVELOP. THU...RIDGE AXIS WILL CONTINUE TO DRIFT NORTHWARD TO A POSITION CENTERED ACROSS THE NORTHERN PORTION OF THE CWA. MEANWHILE...DRIER AIR CIRCULATING AROUND THE WEST SIDE OF AN UPPER LOW IN THE BAHAMAS WILL AFFECT THE COASTAL COUNTIES. FURTHER INLAND...AN ACTIVE SEA BREEZE COLLISION WILL TAKE PLACE. DRIER AIR IN THE MID LEVELS WILL INCREASE CHANCES FOR ISOLATED STRONG TO SEVERE AFTERNOON STORMS...MAINLY WEST OF THE I-4 CORRIDOR. WEAK PVA WILL ALSO AID DEVELOPMENT. HOWEVER...WITH LOWER PWATS STORM COVERAGE WILL LIKELY BE BELOW CLIMATOLOGICAL NORMS. WILL TAPER POPS FROM AROUND 30 PERCENT NORTHWEST TO AROUND 15 PERCENT SOUTHEAST. FRI...RIDGE AXIS WILL DRIFT BACK TO THE SOUTH...PRODUCING A WEAK SOUTHWEST STEERING FLOW. PRECIPITATION WILL BECOME MORE WIDESPREAD APPROACHING CLIMATOLOGICAL VALUES. STRONG STORMS WILL AGAIN BE LIKELY ACROSS THE INTERIOR COUNTIES. SAT-SUN...RIDGE AXIS WILL MEANDER NORTH AND SOUTH ACROSS THE CWA. PWATS GENERALLY BETWEEN 1.7 AND 2.0 INCHES WILL RESULT IN PRECIPITATION COVERAGE CLOSE TO CLIMO. GREATEST THREAT FOR STORMS WILL CONTINUE TO BE ACROSS THE NORTHERN AND WESTERN PORTIONS OF THE FORECAST AREA. MON-WED...HIGHEST CONCENTRATION OF STORMS WILL REMAIN WILL NORTH OF THE REGION...ALONG A STATIONARY FRONTAL BOUNDARY STRETCHING THROUGH THE SOUTHEAST STATES. FLOW WILL TURN TO THE SOUTHEAST AS THE RIDGE AXIS LIFTS NORTHWARD. STRENGTH OF THE FLOW SUGGESTS LATE NIGHT/EARLY MORNING SHOWERS ALONG THE TREASURE COAST WITH A GREATER COVERAGE ACROSS THE INTERIOR EACH AFTERNOON. && .MARINE...WITH THE RIDGE AXIS GENERALLY ROUGHLY CENTERED OVER THE COASTAL WATERS...WINDS WILL ONLY TOP OUT AROUND 10 KT. WINDS GENERALLY OUT OF THE SOUTH AND SOUTHWEST WILL BECOME ONSHORE EACH AFTERNOON. SEAS REMAIN QUITE LOW WILL LITTLE TO NO CONTRIBUTION FROM SWELLS. CONDITIONS WILL GENERALLY REMAIN TRANQUIL EXCEPT FOR LOCALLY STRONG WINDS AND ROUGH SEAS IN LIGHTNING STORMS TRACKING OFFSHORE NORTH OF THE CAPE. && .PRELIMINARY POINT TEMPS/POPS... DAB 74 93 73 92 / 20 20 20 50 MCO 74 93 73 93 / 20 30 20 40 MLB 73 91 74 91 / 10 20 20 40 VRB 73 91 74 90 / 10 20 10 30 && .MLB WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...KELLY LONG TERM....HIRSCH
Hazardous weather outlook, Jun 23, 11:46 AM EDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1146 AM EDT WED JUN 23 2004 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 232100- BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE- ST. LUCIE-VOLUSIA-FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM- 1146 AM EDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. ...THUNDERSTORM IMPACT... DRIER AIR WILL LIMIT STORM COVERAGE FOR MUCH OF THE AFTERNOON FROM ORLANDO SOUTHWARD. HIGHER MOISTURE VALUES ACROSS LAKE AND VOLUSIA COUNTIES WILL PRODUCE HIGHER STORM CHANCES THIS AFTERNOON. THE EAST COAST SEA BREEZE WILL DEVELOP EARLIER AND PUSH INLAND FARTHER THAN YESTERDAY. A COLLISION WITH THE WEST COAST BREEZE WILL OCCUR OVER INTERIOR COUNTIES TOWARD EVENING WITH SCATTERED STORMS DEVELOPING FROM OSCEOLA COUNTY NORTHWARD. STORM MOVEMENT WILL BE EAST NORTHEAST AT 15 TO 20 MPH ACROSS BREVARD AND VOLUSIA COUNTIES THEN OFFSHORE. ALTHOUGH COVERAGE OF STORMS IS NOT EXPECTED TO BE HIGH...STORMS THAT DEVELOP TODAY HAVE A GREATER POTENTIAL TO PRODUCE DAMAGING WINDS AND EVEN LARGE HAIL. FREQUENT TO EXCESSIVE LIGHTNING WILL ALSO ACCOMPANY THE STRONG STORMS. SEEK SHELTER IN AN ENCLOSED BUILDING OR AUTOMOBILE IF YOU ARE CAUGHT OUTSIDE AS A LIGHTNING STORM APPROACHES. PICNIC SHELTERS AND CONVERTIBLE AUTOMOBILES OFFER...NO PROTECTION...FROM THE DANGERS OF LIGHTNING. LIGHTNING CAN STRIKE WELL IN ADVANCE OF THE STORM AND LONG AFTER THE STORM HAS PASSED YOUR LOCATION. SEEK SHELTER BEFORE THE STORM ARRIVES AND REMAIN IN THE SHELTER UNTIL THE STORM IS WELL PAST THE AREA. ...FLOOD IMPACT... HEAVY RAIN WILL ACCOMPANY SOME STORMS TODAY WITH LOCALIZED AMOUNTS AROUND 2 INCHES POSSIBLE. THIS WILL CAUSE TEMPORARY FLOODING OF LOW LYING AND POOR DRAINAGE AREAS AS WELL AS SOME ROADWAYS...ESPECIALLY IF AREAS HAVE RECEIVED HEAVY RAIN IN PREVIOUS DAYS. ...MARINE THUNDERSTORM GUST IMPACT... ISOLATED THUNDERSTORMS WILL SPREAD OFFSHORE VOLUSIA COUNTY THIS AFTERNOON WITH ADDITIONAL STORMS MOVING OFFSHORE BREVARD AND VOLUSIA COUNTIES THIS EVENING FOLLOWING A SEA BREEZE COLLISION OVER THE MAINLAND. STORMS THROUGH THIS EVENING WILL BE CAPABLE OF PRODUCING SQUALLY WINDS OVER 35 KNOTS...IN ADDITION TO LOCALLY ROUGH SEAS... VISIBILITY NEAR ZERO IN HEAVY RAIN...AND FREQUENT CLOUD TO WATER LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY: SIMILIAR WEATHER PATTERN THROUGH MONDAY AS THE HIGH PRESSURE RIDGE AXIS WILL REMAIN OVER THE SOUTHERN HALF OF THE FLORIDA PENINSULA BEFORE SHIFTING TO NORTH FLORIDA TUESDAY. SEA BREEZES WILL FORM OVER THE SOUTHERN HALF BY MID AFTERNOON EACH DAY...THEN LATER NORTH OF THE CAPE. SOUTHWEST STEERING WINDS WILL PUSH STORMS THAT FORMED OVER THE INTERIOR TOWARD THE COAST EARLY EVENING. MAIN HAZARD WILL BE LIGHTNING STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. KELLY
In the hours before
Special weather statement, Jun 23, 3:18 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 318 PM EDT WED JUN 23 2004 FLZ059-232000- ST. LUCIE- 318 PM EDT WED JUN 23 2004 ...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL HAIL IN ST. LUCIE COUNTY... AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL NORTH OF SAINT LUCIE WEST...ALONG INTERSTATE 95 AT HIGHWAY 709. THE STORM WAS NEARLY STATIONARY. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. CRISTALDI
Nearby
Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.